Hail, Sheridan
- When
- June 13, 5:15 PM MST to 5:25 PM MST
- Where
- Sheridan County, 10.36 mi N of Gordon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.950, -102.200
A few severe thunderstorms developed in a post frontal up slope environment across the Nebraska panhandle. Hail to golfball size destroyed a garden and strong winds recorded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A few severe thunderstorms developed in a post frontal up slope environment across the Nebraska panhandle. Hail to golfball size destroyed a garden and strong winds recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 13, 5:04 PM MST, 11 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 704 PM CDT MON JUN 13 2016 .SYNOPSIS... Issued at 300 PM CDT Mon Jun 13 2016 At H5 large closed low over the northeast CONUS. Wave across the great basin as seen in IR. Ridging into the Great Lakes with trough underneath the ridge centered over ARKALATEX. Closed low over the Gulf of Alaska. && .UPDATE... Issued at 606 PM CDT Mon Jun 13 2016 At 6 p.m. CDT showers were developing along a surface boundary in the northwest sandhills. Instability will estend along and north of an axis from Rushville to Mullen and Tryon. The strongest storm is located north into northern Oglala Lakota County in South Dakota. However convection is expected to further develop along the boundary into the northwest sandhills in the next hour where Cherry, Grant, Hooker, Thomas, Arthur, McPherson and Logan county were added to Severe Thunderstorm Watch number 249 that is valid until 9 p.m. CDT/ 8 p.m. MDT. && .SHORT TERM...(This evening through Tuesday) Issued at 300 PM CDT Mon Jun 13 2016 The main forecast challenge over the next 24 hours is with the severe thunderstorm potential associated with a potent shortwave and a surface low over the Rockies. This evening and tonight... Environment is favorable for convective development and maintenance over western and central Nebraska. Sufficient moisture remains across the area as shown by dew points in the mid 60s and 1"+ PWAT. With late morning and early afternoon sunshine, much of western Nebraska warmed into the 80s. MUCAPE of nearly 2000j/kg was measured with the 18z LBF raob, LI of -6, and mid level lapse rates near 7c/km. RAP, HRRR, and NSSL WRF maintain those values through the evening. Deep layer shear is expected to increase through the evening with the arrival of the shortwave and PV anomaly, greatly increasing the forcing. With low level shear lacking, the tornado threat is marginal, and convective mode will likely transition from early supercells over Wyoming and Colorado to bow echoes and clusters over Nebraska. The threat is non-zero, however, with boundaries lying across the area and in case supercells persist into the western part of the forecast area. Convective allowing model solutions agree on bringing the strongest convection through the panhandle and far southwest around 00z, from KVTN to KLBF around 03z, and north central Neb through 06z. NAM showing strong pressure rises with the PV and 30-40kts at H85 with the LLJ over the Sandhills, which could add to the severe wind threat. Given the likelihood of linear or cluster mode, trailing rain with embedded thunder should persist into the overnight hours. Toyed with a Flash Flood Watch across the far south, mainly Chase and Hayes counties. Given the sporadic nature of heavy rain on Sunday and the flash flood guidance still around 2"/3hr, decided against issuance. Although qpf is higher over a broader area, training storms does not appear as likely. Tuesday... Remnant convective activity should be confined to central Nebraska after 12z. Drier air moves into the far west through the morning, and downslope flow at H85 should help with clearing the panhandle and southwest Neb out. Low/mid level lift continues over north central during the afternoon, and with the proximity of the shortwave and sfc low, kept chc pops generally east of ANW to BBW. Any convection could be on the strong side as thunder parameters still showing decent deep layer shear, CAPE around 1500j/kg, and negative LIs. Bumped max temps up a degree or so west of that line to account for WAA, downslope flow, and clearing. .LONG TERM...(Tuesday night through Monday) Issued at 300 PM CDT Mon Jun 13 2016 Mid and long term solutions all in good agreement with 500mb wave shearing out through the Dakotas and a ridge building back into the northern plains with heat returning and very little in the way of precipitation through the extended as most support well into Canada. Precipitation should have ended for north Central Nebraska through the day on Tuesday with clearing skies Tuesday night. Lows in the50s and 60s. Wednesday breezy southeast flow good warm air advection highs in the 90s. Strong upper high continues to build into the desert southwest with upper ridge through the northern plains well into central Canada...deep trough over the Atlantic seaboard and closed upper low moving into the Pacific Northwest responsible for sharpening the ridge. Late week into the weekend several upper level waves to move around the high into the central plains bringing chances for thunderstorms to southern fringe of forecast area. Very strong cap in place and will hold off on precip. Highs in the 90s and lows in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 700 PM CDT Mon Jun 13 2016 Visual flight rules expected outside of convection this evening. Thunderstorms will enter from the west southwest and move northeast overnight where timing of convection is the biggest forecast challenge. The threat for thunderstorms will exit northeast beyond 09Z. then the chance for thunderstorms return by Tuesday afternoon. && .HYDROLOGY... Issued at 300 PM CDT Mon Jun 13 2016 Minor flooding continues along the North Platte River near Lewellen and upstream of Lake McConaughy. The gauge at North Platte continues to read moderate flood stage. Flooding is a result of increased releases from reservoirs in Wyoming...as well as increased releases from Lake McConaughy. Flooding is expected to continue through June. Elevated levels are present on the North Platte River near Lisco due to recent rainfall, South Platte River at Roscoe and North Platte, and the Platte River near Brady. && .LBF Watches/Warnings/Advisories... None. && UPDATE...Keck SYNOPSIS...Power SHORT TERM...Snively LONG TERM...Power AVIATION...Keck HYDROLOGY...Snively
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 616 PM CDT MON JUN 13 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-142330- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 616 PM CDT MON JUN 13 2016 /516 PM MDT MON JUN 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING. THE GREATEST RISK IS SOUTHWEST OF A LINE FROM CODY TO BROWNLEE AND BROKEN BOW. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY. HOWEVER...A TORNADO CANNOT BE RULED OUT THIS EVENING. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE RIVER FROM LEWELLEN TO NORTH PLATTE. ELEVATED RIVER LEVELS REMAIN ON THE NORTH PLATTE RIVER NEAR LISCO...THE SOUTH PLATTE RIVER FROM ROSCOE TO NORTH PLATTE...AND THE PLATTE RIVER NEAR BRADY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL NEBRASKA TUESDAY AFTERNOON AND EVENING. A MARGINAL RISK OF SEVERE WEATHER EXISTS FROM VALENTINE TO BROKEN BOW AND AREAS EAST...WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE RIVER FROM LEWELLEN TO NORTH PLATTE. ELEVATED RIVER LEVELS REMAIN ON THE NORTH PLATTE RIVER NEAR LISCO...THE SOUTH PLATTE RIVER FROM ROSCOE TO NORTH PLATTE...AND THE PLATTE RIVER NEAR BRADY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT...ESPECIALLY WEST OF U.S. HIGHWAY 83. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) KECK
The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail reported on the west side of town near the golf course.
The hail destroyed a garden.
No significant damage was reported from the wind gust.
Wind gusted to 40 MPH during the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643576, 643577, 643579, 643580, 643581, 645163, 643583, 643582.